Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Birmingham, AL

August 15, 2013Lee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 15, 2013, 4:02 AM CDT for Lee County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2013, 4:02 AM CDT (09:02 UTC)
Expired
Aug 15, 2013, 7:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:15 AM CDTFLASH FLOOD2 N Beauregard, ALCOUNTY ROAD 146...ALSO KNOWN AS MOORES MILL ROAD...REPORTED VIA SOCIAL MEDIA AS FLOODED OVER DUE TO HEAVY RAIN.
Aug 15, 6:00 AM CDTHEAVY RAIN 55 Ese Opelika, ALMEASURED BETWEEN MIDNIGHT AND 6 AM WITH MANUAL RAIN GAUGE. RAIN STILL COMING DOWN STEADILY.
Aug 15, 7:05 AM CDTFLOOD2 Wsw Beauregard, ALDIRT PORTION OF COUNTY ROAD 47 MADE IMPASSABLE BY FLOOD WATERS DUE TO HEAVY RAIN.
Aug 15, 7:05 AM CDTFLOOD4 Ese Auburn, ALCOUNTY ROAD 54 MADE IMPASSABLE BY FLOOD WATERS DUE TO HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WGUS54 KBMX 150902
FFWBMX
ALC081-151200-
/O.NEW.KBMX.FF.W.0046.130815T0902Z-130815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT THU AUG 15 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 700 AM CDT

* AT 358 AM CDT...NATIONAL WEATHER SERVICE INDICATED A PERSISTENT 
AREA OF RAIN AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
CENTRAL LEE COUNTY. AN ESTIMATED TWO TO THREE INCHES OF RAIN 
HAVE FALLEN IN THIS AREA SINCE MIDNIGHT...AND AN ADDITIONAL ONE TO 
TWO INCHES OF RAIN IS POSSIBLE THROUGH 6 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
AUBURN...OPELIKA...AUBURN UNIVERSITY...BEANS MILL AND BEAUREGARD. OF 
PARTICULAR CONCERN ARE CHEWACLA CREEK AND MOORES MILL CREEK... 
ESPECIALLY NEAR CHEWACLA STATE PARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3260 8521 3251 8534 3249 8543 3250 8544
      3249 8549 3255 8559 3272 8540 3273 8520

$$

61
1 follow-up statement
469 
WGUS74 KBMX 151120
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT THU AUG 15 2013

ALC081-151200-
/O.CON.KBMX.FF.W.0046.000000T0000Z-130815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE AL-
620 AM CDT THU AUG 15 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL LEE COUNTY...

AT 615 AM CDT...A PERSISTENT AREA OF RAIN AND THUNDERSTORMS 
CONTINUES TO PRODUCE HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEANS MILL...
AUBURN UNIVERSITY...OPELIKA AND AUBURN. FLOODING HAS BEEN REPORTED 
ON COUNTY ROAD 146 NEAR BEAUREGARD. ALSO...A STORM SPOTTER NEAR 
OPELIKA HAS MEASURED OVER 5 INCHES OF RAIN SINCE THE ONSET OF STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3260 8521 3251 8534 3249 8543 3250 8544
      3249 8549 3255 8559 3272 8540 3273 8520

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:09 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 12:09 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 AM CDT THU AUG 15 2013

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

THINK I SAID THIS LAST NIGHT...WHERE IS THE FRONT...AND WHAT DOES
THAT SPELL OUT FOR THE REST OF THE NIGHT. LETS LOOK AT ALL OUR
OPTIONS. FIRST LOOKING AT THE WINDS ALL SITES IN CENTRAL ALABAMA
HAVE A NORTHERLY COMPONENT...WITH MOST SITES SEEING AN NORTH-
NORTHEAST WIND...SO THAT WOULD PUT THE FRONT SOUTH OF OUR CWA.
CHECK-MARK NUMBER ONE. SECONDLY LOOKING AT THE PRESSURE
FIELDS...THEY INCREASE AS WE TRAVEL NORTHWARD ALONG I-65...WITH
THE LOWEST PRESSURE FIELDS SOUTH OF THE AREA. SO CHECK-MARK NUMBER
TWO. AS FOR RADAR TRENDS...MOST OF THE RAIN HAS EXITED STAGE RIGHT
AND THE COLDEST CLOUD TOPS HAVE EXITED AS WELL. CHECK-MARK NUMBER
THREE. FINAL QUESTION DEALS WITH DEWPOINTS. THIS IS WHERE IT IS A
LITTLE TRICKIER. DEWPOINT AT HALEYVILLE IS 59...SO YES THE FRONT
IS THROUGH HERE. BIRMINGHAM IS AT 64...BUT WE ARE SITTING AT 70
HERE AT THE OFFICE AT THE SHELBY COUNTY AIRPORT. IN FACT IT HAS
GONE UP OVER THE PAST HOUR. MONTGOMERY IS SITTING AT 71 AND
EUFAULA IS AT 72. SO THE COLD FRONT MAY HAVE GONE THROUGH...BUT
THE EFFECTIVE DRYING HAS YET TO PASS THROUGH. THIS IS MORE THAN
LIKELY DUE TO THE LOW PRESSURE SYSTEM THAT HAS DEVELOPED IN
SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA. PRECIPITATION TRENDS
CONFIRM THE OVERALL SPIN AROUND THE LOW AND WE SHOULD SEE
PRECIPITATION MOVE BACK IN FROM THE EAST OVERNIGHT. SHOULD NOT SEE
ANY MORE FLOODING RAINS LIKE THIS AFTERNOON...BUT MORE RAIN NONE
THE LESS. BEST FOG POTENTIAL WILL BE ALONG AND SOUTH OF I-59
TONIGHT WHERE THE HIGHER DEWPOINTS RESIDE...PLUS THE NORTHWEST
ACTUALLY HAD TIME TO DRY OUT SOME THIS AFTERNOON AS A STRANGE
ORANGE OBJECT WAS VISIBLE FOR A GOOD PORTION OF THE AFTERNOON.

16

&&

.AVIATION...
06Z TAF DISCUSSION.

MINOR TWEAKS TO EARLIER THINKING BASED ON LATEST TRENDS/GUIDANCE.
QUITE A BIT OF DRIER AIR HAS FILTERED IN FROM THE NORTH AND IS
IMPINGING UPON NORTHERN TAF SITES. MODELS DEPICTING BEST SHALLOW
MOISTURE NOW WILL BE SUPPRESSED A LITTLE FARTHER SOUTH...WHICH
SEEMS REASONABLE GIVEN LATEST TRENDS. BASED ON THAT...WILL BACK
OFF A BIT ON CIGS ACROSS THE NORTH AND KEEP THINGS AT IFR...WHICH
MAY WIND UP BEING PESSIMISTIC. BACKED OFF OF CIGS COMPLETELY AT
TCL...WITH BR AND A FEW SCATTERED LOW CLOUDS EXPECTED.

AT MGM AND TOI...WILL KEEP WITH THE LIFR FORECAST AS MENTIONED
EARLIER. JUST WEAK SHRA NEAR TOI...AND WILL NOT BE SURPRISED FOR
THAT TO CONTINUE OVERNIGHT. EXPECT CONDITIONS TO CONTINUE TO DEGRADE
THROUGH THE NIGHT...THEN BEGIN TO IMPROVE TO MVFR BY LATE MORNING
AT ALL LOCATION. SCATTERED TO NUMEROUS SHOWERS/TSTMS WILL ONCE
AGAIN CROP IN THE PICTURE LATE TOMORROW MORNING...AND WILL
INTRODUCE AT LEAST VCSH ON THE LAST LINE OF THE TAF INTO THE
AFTERNOON HOURS.

02

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 14, 7:45 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED AUG 14 2013

ALZ011>015-017>050-160045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
745 PM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE AGAIN THURSDAY AND
FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS.
THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG
AND EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:30 AM CDTAreal Flood AdvisoryBMXLee2 hr
Aug 15, 7:03 AM CDTAreal Flood AdvisoryBMXLee117 min
Aug 15, 4:31 PM CDTAreal Flood AdvisoryBMXBarbour, Pike3 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.